Theophylline is one of the medications used to relax the muscles in the bronchial tubes. When these muscles tighten, "wheezing" or whistling sounds can be heard as air moves through the narrowed tubes. Theophylline relieves wheezing and makes breathing easier.
How to take:
The most common way to take theophylline at home is by mouth as a liquid, capsule, or tablet. After the liquid medicine is taken, it is absorbed from the intestines and enters the blood. At first, only small amounts are in the blood. This amount is so small that there is not enough to relax the muscles in the bronchial tubes. Gradually, as more theophylline is absorbed in to the blood, these muscles begin to relax. After 1 ½ to 2 hours, it has all entered the blood. This is the peak level at which theophylline is most effective. Just before the next dose is due, the theophylline level has reached the trough point. It has fallen so low that soon it will not be able to prevent wheezing. Another dose must be given.
The capsule medication contains small "time release" beads of theophylline. It is absorbed slowly and steadily over a longer period of time. The peak level is less likely to reach the point where side effects occur and the effect of the drug lasts longer. The trough level is not so low and wheezing is less frequent.
Sometimes it is necessary to give babies and toddlers the capsule theophylline, even if they are too young to learn how to swallow a capsule. If your baby is too young to swallow the capsule, open the capsule and empty the beads into some baby cereal or fruit and give the theophylline that way.
Theophylline must be taken according to a specific schedule. If the schedule is not followed, the theophylline blood level will not be steady. Wheezing may begin or side effects will occur. It is important for your doctor to monitor theophylline levels on your child. This is done by taking a blood sample. The test makes it possible for the doctor to adjust the theophylline dosage for your child. Simply stated, it is not an as you need it medicine.
Possible side effects:
Nausea, vomiting, stomach cramps, diarrhea, headache, faster heartbeat, shakiness, or restlessness. Most of the time, side effects occur when the theophylline level is too high. Report any of these signs to your doctor.
A serious symptom of too much theophylline is a convulsion or seizure. Notify your doctor immediately if this occurs.
Fever may cause the theophylline level to rise in your child. Contact your child's doctor if your child has any fever that you are unable to control with Tylenol.
Reaction to other medications:
Some medications affect the way the body uses theophylline. Some antibiotics may cause the theophylline level to increase and the theophylline dose may need to be adjusted. These include erythromycin, antibiotics with erythromycin (Pediazole), and ciprofloxacin. Tagamet may also affect theophylline blood levels. Theophylline is a medication that should be avoided if your child has had or continues to experience seizures. Theophylline may make your child likely to have seizures again. Theophylline may also affect the blood level of your child's seizure medication. Your child's doctor needs to be aware of any seizure activity that your child has had.
Be sure to tell your doctor all the medication your child is taking.
Academy of Pediatric recommends blood levels be tested with any added medication.